Overall, the available data involving six patients (two clinical cases, three in the literature and one personal communication) with underlying myopathies and the development of ALF following the administration of manufacturer recommended doses of APAP suggest that some of these individuals may have increased susceptibility to APAP. This in an interesting finding in the light of a recent meeting held by the US Food and Drug Administration to address the public health problem of liver injury related to the use of acetaminophen in both over-the-counter (OTC) and prescription (Rx) products. The risk to the individual patient of developing liver injury after use of APAP at doses recommended by the manufacturer is very low. However, the agency recognizes that acetaminophen containing products are used extensively making the absolute number of liver injury cases a public health concern (16
).The cases reported herein may represent a specific patient population at risk for acute liver failure with the use of doses of APAP recommended by the manufacturer. Our findings suggest that inter-individual variations in the metabolism of APAP may predispose certain subpopulations of patients to a higher risk for developing this serious adverse event(1
Although APAP levels in our two patients were below the reported toxic range (), the probability that ALF was APAP-induced is supported by the high levels of APAP protein adduct levels in both patients. Earlier studies reported a range of levels of APAP protein adducts in serum between 1 to 40 nmol/mL in patients with acute APAP overdose (9
). In addition, strong correlations were noted between peak adduct measurements and peak AST and ALT values (9
), While adducts have been detected in healthy adult volunteers receiving a seven day course of APAP at 4 grams/day, the mean Cmax for adducts in serum was 0.3 nmol/mL (17
), Importantly, no adducts were observed in control patients who received placebo. Thus, the high levels of adducts in the two patients reported herein suggest a causal relationship between APAP consumption and the development of ALF. To the best of our knowledge, this is the first time that APAP protein adduct measurements were used in clinical care to assess the role of recommended APAP doses in the development of ALF.
Although we found a probable association between APAP exposure and acute liver failure in our two patients, we cannot exclude that other drugs also contributed to the liver failure. Patient 1 received sevoflurane twice, first during scoliosis surgery, next during chest tube and central venous line placement. Although sevoflurane is generally considered safe in comparison with other halogenated anesthetics, cases in the literature suggest that sevoflurane can lead to severe life-threatening hepatic necrosis in at-risk individuals (18
). For patient 2, we identified amoxicillin-clavulanic acid and clarithromycin as possible other serious hepatotoxins.
For both these drugs serious hepatic failure has been reported rarely, most often in patients with serious underlying disease or in combination with other drugs. In addition, both patients received propofol, which has been associated with propofol transfusion syndrome. The limited doses and durations of treatment with propofol (2.5 mg/kg/h for 17 hours and 6 mg/kg/h for 2 hours, respectively) were less than that previously associated with the development of propofol infusion syndrome (19
). In addition, the most striking symptoms of propofol transfusion syndrome, i.e. cardiac failure combined with lipemic plasma, fatty liver enlargement, metabolic acidosis with negative base excess >10 mmol/l, rhabdomyolysis or myoglobinuria were not present in our patients (19
Despite the fact that we cannot exclude a possible role of other drugs in the development of acute liver failure, the causality between APAP and ALF appears more probable in our patients, as supported by the high APAP adduct levels.
The underlying mechanism in the development of APAP toxicity in patients with myopathies is unknown. Glutathione depletion and increased CYP 2E1 activity in relation to relative malnutrition may contribute to increased APAP toxicity (20
). Although both our patients had age-adequate weights, an undernourished status may have been present (22
). Second, as critically ill patients often receive multiple drugs concurrently, drug interactions at the level of APAP metabolism, e.g. induction of CYP2E1 or inhibition of alternative pathways, may contribute to increased APAP toxicity in this setting(24
). Patient 2 also received clarithromycin, which is a cytochrome P450 3A substrate and inhibitor (27
).Theoretically, it may change metabolic disposition of acetaminophen by blocking its CYP3A metabolic pathway, resulting in higher compensatory CYP2E1 metabolism, which in turn may increase the risk of APAP induced liver injury. However, as the main metabolic pathways of acetaminophen are sulphation and glucuronidation, we do not expect a significant effect of CYP3A inhibition on the formation of APAP adducts (4
). In addition, we could not find reports of clarithromycin and acetaminophen interaction in the literature. To our knowledge our patients did not receive any drugs, in addition to clarithromycin, that are known to interact with the metabolism of APAP. Third, inflammation has been shown to play a role in the mediation of APAP toxicity in experimental models but its relevance to the underlying muscular disorders in these children is unclear (28
In addition, the adduction of mitochondrial proteins appears to trigger mitochondrial dysfunction,(29
) and may contribute to the development of liver cell death after APAP exposure (30
). The 12 year old patient referenced above (personal communication, Dr Ito) showed clinical signs and symptoms of severe mitochondrial derangement, including ALF. This patient ultimately required emergency liver transplantation. Also, animal studies suggest a protective role of L-carnitine in APAP-induced liver failure, which may hint to the underlying reason why the patient with carnitine deficiency developed ALF (31
). In addition, a recent report found that patients with myopathies have evidence of increased oxidative stress in cells isolated from peripheral blood (32
). Oxidative stress is a known mechanism in the pathogenesis of APAP toxicity in laboratory mice (33
). Thus, further study is needed to understand the relative role and contribution of mitochondrial derangement and anti-oxidant status in patients with myopathies as these mechanisms may have relevance to understanding the potential for increased sensitivity to APAP.